Log In
Monday 24th October 2016

Thalidomide clue offered by scientists

12th May 2009

Researchers at the University of Aberdeen have claimed they understand the reason why the drug thalidomide produced limb deformities in babies.


Women were given the drug to relieve the symptoms of morning sickness in the 1950s and 1960s. The drug caused around 10,000 children to be born with disabilities.

The most prevalent side-effect of the drug was to stunt the growth of limbs, causing babies to have short arms, legs or missing limbs.

The researchers in Scotland said an element of the drug prevented the development of new blood vessels in the growing embryo.

They proposed that thalidomide could possibly be used again to treat other conditions if this component was removed.

Research has shown the drug could be used to treat conditions such as leprosy and cancer.

Lead researcher Dr Neil Vargesson said: "We have put to rest a 50-year puzzle, in finally deducing how thalidomide triggers limb defects and why it appears to target limbs preferentially."

He added that the "specific timeframe" when the drug was taken - usually between five and nine weeks into the pregnancy - was very important as this was when babies' limbs formed.

"Many theories have been put forward but this is the first paper to conclusively show that it is the antiangiogenic property of the drug - that element that inhibits new blood vessel formation - that is to blame for the defects," he said.

Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

Mayden - Innovative cloud-based web development for the healthcare sector
© Mayden Foundation 2016